Alert archive / New Mexico / Red Flag Warnings in 2018

Red Flag Warning 30, NWS Albuquerque, NM

April 13, 20185 counties in New Mexico

NWS Albuquerque, NM issued this red flag warning at Apr 13, 2018, 3:30 AM MDT for 5 counties in New Mexico. It took effect at Apr 13, 2018, 11:00 AM MDT. It was in force for 9 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 13, 2018, 3:30 AM MDT (09:30 UTC)
In effect from
Apr 13, 2018, 11:00 AM MDT
Expired
Apr 13, 2018, 8:00 PM MDT
In force
9 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Catron County, NM, Sandoval County, NM, Socorro County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 60 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 2:47 PM MDTHIGH SUST WINDS 4110 Wnw Albuquerque, NMKAEG AWOS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 9.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2018-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2018-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3990 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

697 
WWUS85 KABQ 130930
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
330 AM MDT Fri Apr 13 2018

...RED FLAG WARNING IN EFFECT TODAY BETWEEN 11 AM AND 8 PM ACROSS
THE EAST CENTRAL PLAINS...MIDDLE RIO GRANDE VALLEY AND WEST
CENTRAL HIGHLANDS DUE TO STRONG WINDS AND LOW HUMIDITY...

.Despite much cooler temperatures today, very low humidity will
persist. Additionally, strong northwest winds have, and will
continue to, develop behind the cold front. Though fire behavior 
should not be as extreme as yesterday due to the cooler 
temperatures, critical fire weather conditions are still 
expected. A back door cold front will slide through eastern New 
Mexico during the afternoon. As it passes, humidities will 
increase and winds will become northerly. Critical fire weather 
conditions may end earlier across the East Central Plains 
depending on the timing of the front. 

NMZ106-108-109-140200-
/O.NEW.KABQ.FW.W.0030.180413T1700Z-180414T0200Z/
Middle Rio Grande Valley-East Central Plains-
West Central Highlands-
330 AM MDT Fri Apr 13 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT
THIS EVENING...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 11 AM this morning to 8 PM MDT
this evening. 

* AREA AND TIMING...This includes the East Central Plains, Middle
  Rio Grande Valley and the West Central Highlands from late this
  morning through early evening.

* 20 FOOT WINDS...West to northwest 25 to 35 mph with gusts near
  50 mph. Winds will switch around to the north across the East 
  Central Plains during the mid to late afternoon hours.
 
* RELATIVE HUMIDITY...Falling between 10 and 15 percent. 

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the 
field of this Red Flag Warning.

&&

$$

34

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Apr 13, 12:04 AM MDT, 3 hours 26 minutes earlier.

Area forecast discussion, Apr 13, 12:04 AM MDT, 3 hours 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1204 AM MDT Fri Apr 13 2018

.UPDATE...
Strong westerly winds are persisting across portions of central,
western and south central NM. An observation site in eastern Lincoln
County just recorded it's highest wind gust of the day, at 56kt, just
30 minutes ago. Therefore, will extend some high wind warnings and
wind advisories through the overnight hours. Additional zones will be
added for portions of northwest NM and eastern NM with the morning
package. Winds in these areas have decreased for now, though will
re-strengthen by mid morning once again.  Updates out shortly.

&&

.AVIATION...
00Z TAF CYCLE
Strong west to northwest winds will continue overnight, especially
across central and south central areas with gusts between 40 and 50kt
possible. BLDU will remain a concern though significant reductions in
visibility are not expected overnight. A cold front, currently across
northwest NM, will continue to press southeast, switching winds
around to the northwest. A band of clouds along and behind the front
may obscure mt tops overnight and some light precip is possible.
Winds will increase across all but northeast NM by mid morning, and
will persist into the early evening hours with gusts of 40 to 50kt.
BLDU may reduce visibilities during the aftn. Additionally, a back
door cold front will push into northeast NM today, increasing the
potential for light precipitation as well as switching winds across
to the north. This front will press southward through the evening.

34

&&

.PREV DISCUSSION...344 PM MDT Thu Apr 12 2018...
.UPDATE...
Decided to add the Northwest Plateau including Farmington and the Far
Northwest Highlands to the High Wind Warning for this afternoon and
early evening. NAM MOS forecast of high wind gusts is verifying well
at FMN. Impacts include widespread blowing dust and at least one
accident on Highway 491 potentially attributable to cross winds and
blowing dust noted on NMRoads.Com. Will update the NPW now, and the
Zone Forecast shortly thereafter. SPS also on the way for the blowing
dust in the NW.

44

&&

.PREV DISCUSSION...330 PM MDT Thu Apr 12 2018...
...WINDY TO VERY WINDY CONDITIONS TO PERSIST IN SOME PLACES TONIGHT
THROUGH SATURDAY...

.SYNOPSIS...
A potent upper level low pressure system slowly passing north of New
Mexico will continue to steer the jetstream across the state tonight
through Friday with strong to very strong winds. Significant blowing
dust and wind damage will be possible this afternoon and early
evening, when wind gusts will peak from 55 to 70 mph across much of
northern and central New Mexico. Widespread critical fire weather
conditions are also expected for the remainder of today. After wind
speeds weaken some late tonight, they will restrengthen on Friday
with gusts from 40 to 55 mph, except for gusts over 60 mph again from
around Farmington to around Clines Corners. A Pacific cold front
crossing late Thursday will cause high temperatures to fall well
below normal on Friday and Saturday. A back door cold front will then
cause strong winds to persist late Friday through Saturday across
the northeast and far east central plains. A few to 4 inches of snow
are expected in the Sangre de Cristo Mountains tonight through
Friday night. A warming trend will commence early next week, but
windy conditions will redevelop Monday and especially Tuesday with
more fire weather concerns.

&&

.DISCUSSION...
The nose of a polar jet stream is arriving over NM this afternoon as a
988 mb surface low over eastern CO continues to deepen. Well above
normal high temperatures with ample atmospheric mixing and
instability are all working with the strong pressure gradient to
produce very strong winds across most of northern and central NM. An
area of broken cloud cover over central areas is probably inhibiting
mixing there, but this is expected to shift eastward and thin out
some as the afternoon progresses. The surface low in eastern CO will
shift gradually eastward onto the Great Plains tonight as an
attendant 500 mb low deepens to 545 dam (or so). These features will
cause windy conditions to persist through tonight and Friday. Winds
will shift out of the northwest overnight, before strengthening again
on Friday. Blowing dust is again expected on Friday, but the dust
and fire weather concerns won't be as high because the cooler
atmosphere will be more stable.

MOS guidance suggests wind speeds behind the back door cold front
could again gust over 60 mph in Union County late Friday through
Saturday, with gusts up to 50 mph possible as far south as Clovis and
Portales.

A ridge of high pressure will cross from the west on Sunday with a
break from wind and fire weather concerns. However, another upper
level low pressure system will move over the northwest US Sunday
night through Tuesday steering the jet stream over Colorado and New
Mexico again. The surface low in eastern CO may drop to about 990 mb.
Surface winds will become windy again Monday when gusts up to 45 mph
will be possible. Gusts may reach up to 60 mph in some areas again on
Tuesday. There will probably be widespread critical fire weather
conditions both days.

44

&&

.FIRE WEATHER...

...EXTREMELY CRITICAL FIRE WEATHER CONDITIONS TODAY...

...STRONG WINDS AND LOW HUMIDITY FRIDAY ACROSS THE EAST CENTRAL
PLAINS AND LOWER RIO GRANDE VALLEY...

...WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS EXPECTED MONDAY AND
POSSIBLY TUESDAY...

An extreme fire weather event is underway ahead of an approaching
Pacific trough and associated cold front. Strong cold air advection
is forecast tonight behind the Pacific cold front, but winds will
still be strong and humidity recovery will be poor across a majority
of the area. This sets the stage for more critical fire weather
potential Friday as strong winds and low humidity persists. However,
cold air advection will hold temperatures 15 to 20 degrees below
normal and Haines values will come down from today's 5-6 to values
of 4-5. May need to pull the trigger on a warning for the lower
portions of the Rio Grande Valley and southern portions of the East
Central Plains for Friday. Breezy to locally windy conditions will
persist into Saturday as the upper low slowly pulls away from the
region, but a more stable atmosphere should significantly limit
fire growth. An upper level ridge will move east across New Mexico
on Sunday, with a renewed warming/drying trend.

Mostly poor humidity recovery Sunday night will set the stage for
another critical fire weather event on Monday, as another potent
Pacific trough and associated cold front approach from the west.
Moderate southwest flow, a deepening lee side trough, excellent
mixing and many hours of single digit humidity will contribute to
critical fire weather conditions Monday. Critical fire weather
conditions will likely persist into Tuesday, but may be confined to
the eastern half of the area depending on the timing of the frontal
passage.

Yet another critical fire weather event may be shaping-up for late
next week as an upper level low approaches from the west. The
timing/orientation of the upper level feature will largely determine
how much, if any, of our area hits critical threshold. A compromise
of the 12Z ECMWF and GFS solutions would place the western two-
thirds of our area in a critical fire weather scenario by Thursday.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM MDT Friday for the following zones...
NMZ506>508-511-519-520-522.

High Wind Warning until midnight MDT tonight for the following
zones... NMZ512>515-520-522-525-527>529-531>534-537.

Red Flag Warning until midnight MDT tonight for the following
zones... NMZ103-104-106>108.

High Wind Warning until 8 PM MDT Friday for the following zones...
NMZ521-523-524-526-539-540.

&&
Hazardous weather outlook, Apr 12, 4:26 AM MDT, 23 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
426 AM MDT Thu Apr 12 2018

NMZ501>540-131200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
426 AM MDT Thu Apr 12 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Westerly winds will become very strong to damaging today with gusts
to between 60 and 70 mph, and persist this evening. Extremely
critical fire weather conditions and areas of reduced visibilities in
blowing dust will also be widespread. Travel will be difficult and
even hazardous for high profile vehicles, especially on north to
south oriented highways.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Very strong to damaging winds persist over the Central Highlands and
South Central Mountains Friday, while strong winds redevelop
elsewhere with some areas of blowing dust. Friday through Saturday
night will be significantly cooler, with temperatures about 10 to 20
degrees below average. Snow fall amounts of 1 to 5 inches are
possible over portions of the north, with the higher amounts over the
Sangre de Cristo mountains and far northeast New Mexico Friday and
Friday night. Interstate 25 from the Las Vegas area to Raton Pass may
be impacted by minor amounts of snow as well.

Windy, dry and warmer weather expected next Monday and Tuesday with
critical fire weather conditions.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report wind speeds and impacts as well as
precipitation amounts through the National Weather Service
Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637.
You can also submit storm reports and photos on our Facebook page or
via Twitter using the hashtag nmwx.

In the hours before

Local storm report, Apr 12, 11:46 PM MDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1146 PM MDT THU APR 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     HIGH SUST WINDS  2 SSW FORT STANTON      33.47N 105.54W
04/12/2018  M48 MPH          LINCOLN            NM   AWOS

            KSRR AWOS.

1055 PM     NON-TSTM WND GST 2 SSW FORT STANTON      33.47N 105.54W
04/12/2018  M66 MPH          LINCOLN            NM   AWOS

            KSRR AWOS.

1120 PM     NON-TSTM WND GST 18 NNE ENCINOSO         33.92N 105.34W
04/12/2018  M64 MPH          LINCOLN            NM   MESONET

            CSBF TRANSWESTERN PUMP.

&&

EVENT NUMBER ABQ201800488
EVENT NUMBER ABQ201800489
EVENT NUMBER ABQ201800490

JLS
Local storm report, Apr 13, 12:23 AM MDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1223 AM MDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     NON-TSTM WND GST 4 E SANDIA PARK         35.15N 106.29W
04/12/2018  E65 MPH          BERNALILLO         NM   NWS EMPLOYEE

&&

EVENT NUMBER ABQ201800491

JLS

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 12:15 AM MDTHigh Wind WarningABQ35 hr
Apr 13, 12:15 AM MDTWind AdvisoryABQ35 hr

Nearby

Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.